Related Experiment Video
Updated: Sep 29, 2026

Acupoint Catgut Embedding Therapy in Traditional Chinese Medicine for Managing Allergic Rhinitis
Published on: December 20, 2024
Angioneurotic edemas of the upper aerodigestive tract after ACE-inhibitor treatment
1Department of Ear, Nose and Throat and Head and Neck Surgery, Federal Armed Forces Hospital Ulm, Oberer Eselsberg 40, 89081 Ulm, Germany. matthias.tisch@extern.uni-ulm.de
Abstract:
There are rare cases in which inhibitors of the angiotensin-converting enzyme can cause an angioneurotic edema of the upper aerodigestive tract. The pathomechanism of this side effect depends on an interaction of the drug with hormones regulating vascular permeability, such as the kallikrein kinin system and the prostaglandin system. Angioedema is characterized by subcutaneous or submucosal swellings, which usually affect the lips, soft palate, tongue and larynx. Pathomechanisms, differential diagnosis and treatment of ACE-inhibitor-induced edema of the upper aerodigestive tract are described in three case reports.
Related Concept Videos
Antihypertensive Drugs: Angiotensin-Converting Enzyme Inhibitors
Heart Failure Drugs: Inhibitors of Renin-Angiotensin System
Antihypertensive Drugs: Angiotensin II Receptor Blockers
Antihypertensive Drugs: Direct Renin Inhibitors
Open Angle Glaucoma: Treatment
Drugs such as carbonic anhydrase inhibitors, α2- and...
Upper Respiratory Drugs: Decongestants
Most decongestants are readily available over-the-counter in various...